Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
170 Doctors are Online

Has severe epilepsy and anxiety. Want to give Abilify or Invega shots. Will this trigger seizures?

User rating for this question
Very Good
Answered by

Practicing since : 2007
Answered : 2756 Questions
I have a son, age 59, who has severe epilepsy, has had (corpal colostomy), I think it was called, anyway, 80% of brain divided, has had VNS, and takes several medications for epilepsy, has anxiety, or crankiness, believes people are stealing from him. His caregiver now wants to have shots given to him, Abilify or Invega shots. I am afraid those shots will trigger seizures. Could you help me to know what to do, or give me some answers to what may happen with the shots. His caregiver doesn't want him to take the meds, and I would sooner he would start with the meds, that way if he starts seizures, we could stop meds, but shots stay for a month, he said. Thanks you for advice.
Posted Mon, 14 Oct 2013 in Epilepsy
Answered by Dr. Srikanth Reddy 10 hours later
Brief Answer:

Detailed Answer:

Thanks for using health care magic for posting your query.

I have gone through your question in detail and I can understand what you are going through.

However I would require a couple of more details to help you in answering your query in a better justified way.

1) How long has he been having these symtoms of psychosis
2. What is the status of seizures. Are they fully under control. Since how long?
3. Has he ever taken any antipsychotic oral and what was the response
4. Why not oral medications?

Hope to hear from you at your earliest convenience.

Regards and wish you good health,

Dr. Srikanth Reddy MD

Neuro-Psychiatrist and Sexologist
Above answer was peer-reviewed by
Follow-up: Has severe epilepsy and anxiety. Want to give Abilify or Invega shots. Will this trigger seizures? 13 hours later
His seizures are not fully under control.
He has taken antipsychotic oral and his response was his speech was slurred, I could not understand what he was saying, a little drooling.
And, what affects would he have taking invegas shots, or abilify shots with all the medication he is on for epilepsy? The antipsychotic oral meds he was on just messed up the seizure meds he was on, so he ended up in hospital with seizures.
Answered by Dr. Srikanth Reddy 13 hours later
Brief Answer:
You are right in your concerns

Detailed Answer:
Thanks for providing the details.
Your concerns are right. Antipsychotic medications increase the tendency to seizure. The fact that he has had corpal colostomy suggests that his seizures were intractable. Now that they are controlled it would not be wise to put him on antipsychotics. However if his psychotic symptoms are troublesome then we are not left with much choice and we do have to provide with antipsychotics. However the choice of antipsychotics and route are guided by his previous seizure episodes. Yes, he should not receive the depot shots as they will be difficult to withdraw ones they are causing seizures.
In such cases in my clinic I consider prescribing Haloperidol in low doses to control psychosis and this medications tendency to cause seizures is also very low.
Hope I am able to answer your concerns.
If you have any further query, I would be glad to help you.
If not, you may close the discussion and if possible you may rate the answer for me, so that I get a good feedback.
In future if you wish to contact me directly, you can use the below mentioned link:

Wish you good health,
Kind regards
Dr. Srikanth Reddy M.D.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor